The FDA has issued a serious public health advisory warning of an article published on Friday in Annals of Internal Medicine reporting that three patients experienced serious liver toxicity after taking Ketek (telithromycin). These cases have also been reported to FDA MedWatch.
Telithromycin is an antibiotic of the ketolide class. It was the first ketolide antibiotic to be approved by the FDA in April, 2004 for the treatment of respiratory infections in adults. It is marketed and is widely used in several countries including Japan and countries in Europe.
“While it is difficult to determine the actual frequency of adverse events from voluntary reporting systems such as the MedWatch program, the FDA is continuing to evaluate the issue of liver problems in association with use of telithromycin in order to determine if labeling changes or other actions are warranted.”
The FDA is continuing efforts to ascertain the frequency of liver-related adverse events reported for approved antibiotics, including telithromycin.
The FDA is providing the following recommendations to healthcare providers and patients while the investigation is taking place:
- Healthcare providers should monitor patients taking telithromycin for signs or symptoms of liver problems. Telithromycin should be stopped in patients who develop signs of liver problems.
- Patients who have been prescribed telithromycin and are not experiencing side effects such as jaundice should continue taking their medicine as prescribed unless otherwise directed by their healthcare provider.
- Patients who notice any yellowing of their eyes or skin or other problems like blurry vision should contact their healthcare provider immediately.
- As with all antibiotics, telithromycin should only be used for infections caused by a susceptible microorganism. Telithromycin is not effective in treating viral infections, so a patient with a viral infection should not receive telithromycin since they would be exposed to the risk of side effects without any benefit.
The article in Annals of Internal Medicine reports three separate, serious adverse events after taking telithromycin. As stated in the public health advisory: “All three patients developed jaundice and abnormal liver function. One patient recovered, one required a transplant, and one died.”
When the livers of the transplant and deceased patients “were examined in the laboratory, they showed massive tissue death. These two patients had reported some alcohol use. All three patients had previously been healthy and were not using other prescription drugs.”
The three patients were all treated by physicians in the same geographic area. The significance of this, if any, “is not clear at the present time.”
According to the advisory: “In pre-marketing clinical studies, including a large safety trial and data from other countries, the occurrence of liver problems was infrequent and usually reversible. Based on the pre-marketing clinical data, it appeared that the risk of liver injury with telithromycin was similar to that of other marketed antibiotics. Nonetheless, the product label advises doctors about the potential for liver-related adverse events associated with the use of telithromycin.”